ArticleOriginal scientific text
Title
Subgroups of the Baer–Specker group with few endomorphisms but large dual
Authors 1, 2
Affiliations
- Mathematics Department, University of Michigan, Ann Arbor, Michigan 48109, U.S.A.
- Fachbereich 6, Mathematik, Universität Essen, 45117 Essen, Germany
Abstract
Assuming the continuum hypothesis, we construct a pure subgroup G of the Baer-Specker group with the following properties. Every endomorphism of G differs from a scalar multiplication by an endomorphism of finite rank. Yet G has uncountably many homomorphisms to ℤ.
Bibliography
- A. Blass, Cardinal characteristics and the product of countably many infinite cyclic groups, J. Algebra 169 (1994), 512-540.
- A. Blass, Near coherence of filters, II: Applications to operator ideals, the Stone-Čech remainder of a half-line, order ideals of sequences, and slenderness of groups, Trans. Amer. Math. Soc. 300 (1987), 557-581.
- A. Blass and C. Laflamme, Consistency results about filters and the number of inequivalent growth types, J. Symbolic Logic 54 (1989), 50-56.
- S. U. Chase, Function topologies on abelian groups, Illinois J. Math. 7 (1963), 593-608.
- A. L. S. Corner, A class of pure subgroups of the Baer-Specker group, unpublished talk given at Montpellier Conference on Abelian Groups, 1967.
- A. L. S. Corner and R. Göbel, Prescribing endomorphism algebras, a unified treatment, Proc. London Math. Soc. 50 (1985), 447-479.
- A. L. S. Corner and B. Goldsmith, On endomorphisms and automorphisms of some pure subgroups of the Baer-Specker group, in: Abelian Group Theory and Related Topics, R. Göbel, P. Hill and W. Liebert (eds.), Contemp. Math. 171, 1994, 69-78.
- M. Dugas und R. Göbel, Die Struktur kartesischer Produkte der ganzen Zahlen modulo kartesische Produkte ganzer Zahlen, Math. Z. 168 (1979), 15-21.
- M. Dugas und R. Göbel, Endomorphism rings of separable torsion-free abelian groups, Houston J. Math 11 (1985), 471-483.
- M. Dugas and J. Irwin, On basic subgroups of Π Z, Comm. Algebra 19 (1991), 2907-2921.
- M. Dugas and J. Irwin, On pure subgroups of cartesian products of integers, Resultate Math. 15 (1989), 35-52.
- M. Dugas, J. Irwin and S. Khabbaz, Countable rings as endomorphism rings, Quart. J. Math. Oxford 39 (1988), 201-211.
- K. Eda, A note on subgroups of
, in: Abelian Group Theory, R. Göbel, L. Lady and A. Mader (eds.), Lecture Notes in Math. 1006, Springer, 1983, 371-374.
Additional information
http://matwbn.icm.edu.pl/ksiazki/fm/fm149/fm14912.pdf